Skip to main content
A Mathematical Model for Selective Differentiation of Neural Progenitor Cells on Micropatterned Polymer Substrates
Mathematical Biosciences
  • Cory L. Howk, University of Iowa
  • Howard A. Levine, Iowa State University
  • Michael W. Smiley, Iowa State University
  • Surya K. Mallapragada, Iowa State University
  • Marit Nilsen-Hamilton, Iowa State University
  • Jisun Oh, Iowa State University
  • Donald S. Sakaguchi, Iowa State University
Document Type
Publication Version
Accepted Manuscript
Publication Date
The biological hypothesis that the astrocyte-secreted cytokine, interleukin-6 (IL6), stimulates differentiation of adult rat hippocampal progenitor cells (AHPCs) is considered from a mathematical perspective. The proposed mathematical model includes two different mechanisms for stimulation and is based on mass–action kinetics. Both biological mechanisms involve sequential binding, with one pathway solely utilizing surface receptors while the other pathway also involves soluble receptors. Choosing biologically-reasonable values for parameters, simulations of the mathematical model show good agreement with experimental results. A global sensitivity analysis is also conducted to determine both the most influential and non-influential parameters on cellular differentiation, providing additional insights into the biological mechanisms.

This is a manuscript of an article from Mathematical Biosciences 238 (2012): 65, doi:10.1016/j.mbs.2012.04.001. Posted with permission.

This is an open access article distributed under the Creative Commons BY-NC-ND License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited, not used commercially, and is not changed in any way.
Copyright Owner
Elsevier Inc.
File Format
Citation Information
Cory L. Howk, Howard A. Levine, Michael W. Smiley, Surya K. Mallapragada, et al.. "A Mathematical Model for Selective Differentiation of Neural Progenitor Cells on Micropatterned Polymer Substrates" Mathematical Biosciences Vol. 238 Iss. 2 (2012) p. 65 - 79
Available at: